Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 124, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 27, 2022, 8:54 PM CDT for Dodge County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2022, 8:54 PM CDT (01:54 UTC)
- Expired
- Aug 27, 2022, 9:23 PM CDT
- In force
- 29 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Dodge County, MN
The radar
The Minneapolis radar (KMPX), 98 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2627 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
762
WUUS53 KARX 280154
SVRARX
MNC039-280245-
/O.NEW.KARX.SV.W.0124.220828T0154Z-220828T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
854 PM CDT Sat Aug 27 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Dodge County in southeastern Minnesota...
* Until 945 PM CDT.
* At 854 PM CDT, severe thunderstorms were located along a line
extending from Medford to 7 miles northwest of Blooming Prairie,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Claremont around 910 PM CDT.
Dodge Center around 915 PM CDT.
West Concord around 920 PM CDT.
Mantorville and Kasson around 925 PM CDT.
Other locations impacted by these severe thunderstorms include County
Roads 20 And 5, Concord, Eden, Highway 57 And 570th Street, County
Roads 5 And 6, Wasioja and County Roads 1 And 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4420 9305 4420 9281 4419 9268 4399 9268
4393 9304
TIME...MOT...LOC 0154Z 245DEG 37KT 4419 9322 4395 9315
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Skow3 follow-up statements
420
WWUS53 KARX 280204
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
904 PM CDT Sat Aug 27 2022
MNC039-280245-
/O.CON.KARX.SV.W.0124.000000T0000Z-220828T0245Z/
Dodge MN-
904 PM CDT Sat Aug 27 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN DODGE COUNTY...
At 904 PM CDT, severe thunderstorms were located along a line
extending from near Kenyon to near Claremont, moving northeast at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Dodge Center around 915 PM CDT.
West Concord around 920 PM CDT.
Mantorville and Kasson around 925 PM CDT.
Other locations impacted by these severe thunderstorms include County
Roads 1 And 24, County Roads 20 And 5, Berne, Concord, Eden, Highway
57 And 570th Street and Wasioja.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4420 9305 4420 9281 4419 9268 4405 9268
4400 9304
TIME...MOT...LOC 0204Z 243DEG 37KT 4424 9309 4401 9304
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Skow688
WWUS53 KARX 280215
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
915 PM CDT Sat Aug 27 2022
MNC039-280245-
/O.CON.KARX.SV.W.0124.000000T0000Z-220828T0245Z/
Dodge MN-
915 PM CDT Sat Aug 27 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN DODGE COUNTY...
At 914 PM CDT, severe thunderstorms were located along a line
extending from near Nerstrand to West Concord, moving northeast at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
northern Dodge County, including the following locations... County
Roads 20 And 5, Concord, Eden, Highway 57 And 570th Street and Berne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4420 9298 4420 9281 4419 9268 4411 9268
4407 9298
TIME...MOT...LOC 0214Z 238DEG 39KT 4438 9301 4416 9286
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Skow686
WWUS53 KARX 280223
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
923 PM CDT Sat Aug 27 2022
MNC039-280232-
/O.CAN.KARX.SV.W.0124.000000T0000Z-220828T0245Z/
Dodge MN-
923 PM CDT Sat Aug 27 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DODGE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
LAT...LON 4420 9298 4420 9281 4419 9268 4411 9268
4407 9298
TIME...MOT...LOC 0222Z 245DEG 37KT 4442 9290 4420 9275
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 6:56 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 27, 6:56 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
656 PM CDT Sat Aug 27 2022
.DISCUSSION...(This evening through Saturday)
Issued at 320 PM CDT Sat Aug 27 2022
Key Messages:
- Severe storm potential this evening and heavy rain potential tonight
- Another round of storms Sunday evening/night
- Cooler temperatures and dry weather next week
Now: Radar continues to indicate a back edge to the rainfall over
central WI which has been incredibly slower than forecast. Rainfall
amounts of 2-3" fell along I-94 from Mauston to sw of Tomah. This
all in the warm advection and frontal zone in low-levels oriented
northwest to southeast now near I-94 at around 850 mb. Persistent
instability feeding into the zone with 30 kts of isentropic lift in
swrly flow did the trick. Further southwest, clearing has occurred
with northeast IA and southeast MN in the 80s and a noticeable
billow cloud boundary from Dodge Center to about Dubuque...
indicating strong inversion conditions to its northeast in the rain
cooled air. SPC mesoa indicates about 2k J/Kg of MLCAPE west of this
boundary in S-SE flow surface flow. Wind shear is not impressive but
I would classify it as entry level for organized storms. 0-1km bulk
shear is about 20 kts and 0-3km shear around 25-30 kts with no
increase above (no deep shear). Most of IA is clear and
destabilizing but capping is still in place. GOES water vapor
imagery shows a well-formed shortwave trough approaching Omaha
moving into the instability and directly toward the area.
As the later afternoon and early evening approach, some storms are
expected where convergence occurs AND the cap can be overcome.
Certainly the warm frontal zone / billow cloud boundary could be one
area for storm development but general confluence of the flow
appears to be present near or west of I-35. The latest HRRR and
CAMS indicate this scenario and storms moving into the SPC slight
risk area from the west. Wind shear may increase as the shortwave
trough approaches, but still isnt very strong. So, it appears
pulse hail storms /up to ping pong balls with early storms/ and
bowing segments are possible for wind damage if they orient NW-SE
perpendicular to the 0-3km shear vector.
The impressive shortwave trough will move overhead tonight and
provide a re-invigoration of the forcing. The low-level jet
intensifies per RAP forecasts and with the large scale lift,
conditions continue to favor thunderstorm development. Overnight
the precipitable water values approach 1.50-1.75" after 03Z per
27.12Z HREF and warm cloud depths increase toward 4 km. Both of
these are favorable, although not highly anomalous. So, in
combination with the evening pre-wave storms, additional waves of
storms will occur until the wave axis passes acting to clean storms
from southwest to northeast later tonight. The 27.18Z HREF mean has
totals of 1.5-3" from KRST-KMCW swwrd, but a better idea of reports
in the localized maxes comes from the local probability matched mean
/LPMM/ which is indicating 5" totals possible. HEFS river stage
probabilities available on our River and Lakes web page area
indicates very low probabilities of flooding on rivers from the GEFS
inputs. Soils can take totals of 3-4" /3h,6h FF guidance 3.5"/, but
steep terrain areas and cities such as Rochester (on the
rain axis) would have some flooding issues. However, with
southwesterly flow, prolonged storm rounds through ~09-10Z in
sern MN and nern IA, was just above a 50% confidence level that
flash flooding could occur overnight. This agrees well with the WPC
excessive rainfall slight risk area which matches the SPC slight
risk area very closely...NW-W-SW of La Crosse WI.
Much less rainfall is expected in WI where it rained today 2-3.5",
but this area must be watched for expansion of the Flash Flood
Watch.
Focus turns to Sunday into Sunday night...Shortwave energy from
tonight into Sunday morning slowly tracks northeast of the forecast
area during the day Sunday. Latest 27.12z deterministic models show
moisture feed continuing through the daytime...especially in the
morning hours. Showers and storms could linger for much of the
morning hours and diminish in the early afternoon as shortwave
energy moves east of the area. Next concern is vigorous upper level
trough...and associated surface front...moving across the Northern
Plain States into the forecast area Sunday evening/night. Along and
just ahead of the surface front...line of convection is expected to
develop over central Minnesota. The latest 27.12z deterministic and
hi-resolution models suggest the timing of this convection and upper
level trough/surface front to move into the western portion of the
forecast area after 00z to near 03z Monday. With this late of
timing...instability out ahead of trough/surface front begins to
diminish across the forecast area. However...0-3km shear from the
27.12z NAM shows 30 to 35 knots from 00z to 06z Monday across the
northern portions of the forecast area. Initially when line moves
into the far northwestern portion of the forecast area...the storms
should have the potential for severe...though instability is
weakening...convection should weaken as well and the severe
potential should rapidly diminish as line of convection tracks over
the northern portions of the forecast area. Potential of severe with
any storms will be in the 00z to 03z Monday timeframe and after 03z
Monday...expect the convection to weaken and be below severe limits.
The main threats for severe will be damaging winds and hail.
Main forecast concerns Tuesday through Saturday are mainly
temperatures through the period. Upper level trough moves into the
northeast United States and shortwave ridge builds into the central
United States through the period. Northerly flow aloft on the
backside of upper level trough will advect a cooler airmass into the
Upper Great Lakes region and allow for cooler than normal
temperatures early in the period...mainly Wednesday into Thursday.
As shortwave ridge builds into the central United States...
temperatures gradually warm Friday into Saturday to near normal.
With shortwave ridge dominating the forecast area through much of
the period. Subsidence underneath shortwave ridge will suppress any
shower or storm development and much of the forecast area will
remain dry Tuesday night into Saturday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 655 PM CDT Sat Aug 27 2022
Showers and a few thunderstorms are in the local area. With
continued moisture transport and an increasing low level jet,
should continue to see on and off showers and thunderstorms during
the evening and overnight hours as a couple of shortwave troughs
rotate through the area. Tough to time convection due to the pop
up and weakening nature with a few rounds of embedded more
organized storm activity. Mainly VFR conditions, however with the
heavier rains/storms patchy MVFR/IFR conditions are possible along
with gusty winds. We should see the rain area shift east of the
KRST area after 14 to 16Z and 18 to 20Z at KLSE. Southeast winds 6
to 12kts with periods of gusts 15 to 25kt increase Sunday after
from the south 10 to 20kts with gusts 15 to 28kts.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...Flood Watch from 10 PM CDT this evening through Sunday morning
for MNZ079-086>088-094-095.
IA...Flood Watch from 10 PM CDT this evening through Sunday morning
for IAZ008-009-018-019.
&&
DISCUSSION...Baumgardt/DTJ
AVIATION...ZapotocnyHazardous weather outlook, Aug 27, 4:49 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 449 PM CDT Sat Aug 27 2022 IAZ011-029-030-WIZ042>044-053>055-061-290200- Allamakee-Fayette-Clayton-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- 449 PM CDT Sat Aug 27 2022 This Hazardous Weather Outlook is for portions of northeast Iowa...central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight Thunderstorms are likely with a few severe storms possible in the 6 to 11 pm time window. The main threats would be damaging wind gusts to 60 mph, hail to around quarter size, and locally heavy rainfall of 1 to 2 inches, with the threat for heavy rainfall continuing through the night. .DAYS TWO THROUGH SEVEN...Sunday through Friday The risk of storms continues Sunday into Monday morning with locally heavy rain possible. The threat for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is unlikely, but smaller activations may be requested. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ010-MNZ096-WIZ017-029-032>034-041-290200- Winneshiek-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson- La Crosse- 449 PM CDT Sat Aug 27 2022 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...Tonight A flood watch has been issued through Sunday morning for the risk of flash flooding due to repeated rounds of thunderstorms. The main risk for heavy rain will be in the 6pm to 3am time window. Rainfall amounts of 3 to 4 inches with locally higher amounts are possible. There is also a risk for severe thunderstorms this evening between 6 and 11 pm. The main threats would be damaging wind gusts to 60 mph and hail up to around the size of a quarter to ping pong ball. .DAYS TWO THROUGH SEVEN...Sunday through Friday The risk of storms continues Sunday into Monday morning with locally heavy rain possible. The threat for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is unlikely, but smaller activations may be requested. Rainfall amounts and any flooding impacts would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008-009-018-019-MNZ079-086>088-094-095-290200- Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore- 449 PM CDT Sat Aug 27 2022 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa and southeast Minnesota. .DAY ONE...Tonight Scattered storms. A few could be strong this evening with a small hail, gusty wind threat. Any storm will be capable of locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Storm chances continue Sunday into Monday morning with locally heavy rain possible. The threat for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. KDS
In the hours before
Special weather statement, Aug 27, 7:14 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service La Crosse WI
714 PM CDT Sat Aug 27 2022
IAZ019-029-280100-
Chickasaw IA-Fayette IA-
714 PM CDT Sat Aug 27 2022
...Strong thunderstorms will impact portions of southwestern Fayette
and Chickasaw Counties through 800 PM CDT...
At 714 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nashua to near Jesup. Movement was north
at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Nashua around 725 PM CDT.
Ionia around 740 PM CDT.
New Hampton around 750 PM CDT.
Maynard around 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4264 9208 4291 9208 4291 9255 4321 9247
4321 9233 4265 9175
TIME...MOT...LOC 0014Z 195DEG 24KT 4288 9253 4252 9214
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SkowLocal storm report, Aug 27, 8:02 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
802 PM CDT SAT AUG 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 6 SE DECORAH 43.25N 91.71W
08/27/2022 M57 MPH WINNESHIEK IA MESONET
&&Local storm report, Aug 27, 8:15 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
815 PM CDT SAT AUG 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL WAUCOMA 43.06N 92.04W
08/27/2022 E0.25 INCH FAYETTE IA PUBLIC
&&Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.